Alert archive / Tennessee / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Morristown, TN

June 25, 2006Johnson County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 25, 2006, 8:12 PM EDT for Johnson County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2006, 8:12 PM EDT (00:12 UTC)
Expired
Jun 25, 2006, 11:15 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Johnson County, TN

The radar

The Knoxville radar (KMRX), 139 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 9:15 PM EDTFLASH FLOODMountain City, TNHIGH WATER ACROSS SEVERAL ROADS AND BRIDGES IN EASTERN JOHNSON COUNTY. ONE CABIN FLOODED BY HIGH WATER. MOST OF THE FLOODING OCCURRED ON THE ROAN CREEK DRAINAGE IN THE ARNOLDTOWN ROAD...JACKSON LANE...ROAN CREEK ROAD AND RHEA ROAD AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2006-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2006-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 260017
FFWMRX
TNC091-260315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
812 PM EDT SUN JUN 25 2006

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF MOUNTAIN CITY

* UNTIL 1115 PM EDT

* AT 806 PM EDT...THE PUBLIC REPORTED MINOR FLOODING IN EASTERN
JOHNSON COUNTY NEAR TRADE. SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO MOVE NORTH NEAR 15 MPH ACROSS THE WARNING AREA FOR THE NEXT HOUR 
OR TWO. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHADY
  VALLEY AND LAUREL BLOOMERY.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

IF YOU ARE IN THE MOUNTAINS...REMEMBER THAT MOUNTAIN STREAMS FLOW
FAST, AND THE WATER CAN RISE WITHOUT WARNING. GET AWAY FROM MOUNTAIN
STREAMS NOW AND MOVE TO HIGHER GROUND IF YOU COME TO A FLOODED OR
CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE THREATENING
SITUATION. IF YOU HEAR A SUDDEN ROARING SOUND UPSTREAM...GET OUT OF
THE WATER NOW THE FLOOD WAVE MAY BE UPON YOU.

LAT...LON 3625 8195 3632 8172 3663 8165 3663 8183
      3651 8200 3637 8206

$$

17
1 follow-up statement
000 
WGUS74 KMRX 260304
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1103 PM EDT SUN JUN 25 2006

TNC091-260313-
JOHNSON TN-
1103 PM EDT SUN JUN 25 2006

...THE FLASH FLOOD WARNING FOR JOHNSON COUNTY IS CANCELLED...

THE HEAVY RAINFALL THAT PROMPTED THE WARNING HAS ENDED ACROSS THE 
WARNED AREA...AND THE FLOOD THREAT HAS DIMINISHED. THEREFORE...THE 
WARNING HAS BEEN CANCELLED. AN ADDITION ONE TENTH TO ONE QUARTER 
INCH OF RAIN IS POSSIBLE THROUGH MIDNIGHT.

LAT...LON 3625 8195 3632 8172 3663 8165 3663 8183
      3651 8200 3637 8206

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 3:00 PM EDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jun 25, 3:00 PM EDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT SUN JUN 25 2006

.SHORT TERM (TONIGHT AND MONDAY)...OLD FRONTAL BOUNDARY REMAINS
STALLED ACROSS THE AREA THIS EVENING WITH CONVECTION DEVELOPING
ALONG IT. DEEP MOISTURE REMAINS OVER THE AREA...WHICH WILL AID
COVERAGE OF SHOWERS/THUNDERSTORMS. HOWEVER...MARGINAL INSTABILITY
LIMITING STRENGTH OF CONVECTION...THOUGH THE POTENTIAL REMAINS FOR
ISOLATED STRONG TO SEVERE STORMS INTO THE EARLY EVENING HOURS.
CONVECTION WILL WEAKEN WITH SUNSET...THOUGH EXPECT SOME ACTIVITY TO
REMAIN ACROSS THE REGION FOR MUCH OF THE NIGHT. SIMILAR SITUATION
SHAPING UP FOR MONDAY WITH THE BOUNDARY STAYING IN THE
NEIGHBORHOOD...ALLOWING FOR FURTHER CONVECTIVE DEVELOPMENT.

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...MODELS AGREE THAT A LONG
WAVE UPPER-LEVEL TROUGH OVER THE MIDWEST WILL GRADUALLY PUSH THE
STATIONARY FRONT AND TROPICAL AIRMASS EAST OF THE FORECAST AREA ON
TUESDAY. THUS...WILL GRADUALLY LOWER POPS FROM THE SOUTHWEST MONDAY
NIGHT INTO TUESDAY. THIS UPPER-LEVEL TROUGH IS PROGGED TO PERSIST
ACROSS THE EASTERN HALF OF THE NATION THROUGH MOST OF THE WEEK...
BRINGING ANOTHER WEAK COLD FRONT TOWARDS THE FORECAST AREA BY
THURSDAY NIGHT. THIS FRONTAL BOUNDARY SHOULD BECOME STATIONARY ALONG
THE MOUNTAINS THROUGH THE WEEKEND...AND WILL THUS KEEP SMALL POPS IN
THE EXTENDED FORECAST EACH DAY. AS FOR TEMPS...WILL CONTINUE WITH
MOSTLY A PERSISTENCE FORECAST THROUGH THE EXTENDED PERIODS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  84  66  86 /  70  70  50  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  83  66  85 /  70  70  60  30
OAK RIDGE, TN                       68  82  66  85 /  70  70  60  30
TRI CITIES AIRPORT, TN              65  79  65  80 /  70  70  70  40
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/DMG
Hazardous weather outlook, Jun 25, 4:26 AM EDT, 15 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
426 AM EDT SUN JUN 25 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-260830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
326 AM CDT SUN JUN 25 2006 /426 AM EDT SUN JUN 25 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FRONT THAT HAS STALLED OVER THE AREA IN COMBINATION WITH A VERY
MOIST AIR MASS WILL LEAD TO SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. THE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...IN EXCESS OF AN INCH PER HOUR...WHICH COULD LEAD TO
LOCALIZED FLOODING. SOME ISOLATED DAMAGING WIND GUSTS MAY ALSO BE
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A VERY MOIST AIR MASS WILL REMAIN OVER THE AREA ON MONDAY. THERE
IS A POTENTIAL FOR VERY HEAVY RAIN AND FLOODING FROM THE STORMS
THAT DEVELOP...WITH DAMAGING WIND GUSTS ALSO POSSIBLE. FOR TUESDAY
THROUGH FRIDAY...NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT ANTICIPATED.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:52 PM EDTFlood WatchMRXBlount, Carter, Cocke, Greene, Hancock, Hawkins and 7 more20 hr

Nearby

Flash Flood Warnings in Tennessee, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.